Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Sep 18, 2002, 4:25 PM CDT for Ogle County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 4:25 PM CDT (21:25 UTC)
- Expired
- Sep 18, 2002, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Ogle County, IL
The radar
The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
768 WUUS53 KLOT 182125 SVRCHI ILC141-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 425 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OGLE COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 515 PM CDT * AT 424 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF POLO...OR ABOUT 16 MILES NORTH OF STERLING...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS UP TO 80 MILES AN HOUR. THE STORM HAS A HISTORY OF DAMAGING WINDS AND LARGE HAIL. LAT...LON 4210 8990 4193 8988 4193 8920 4216 8922 RATZER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:30 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 18, 2:30 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 230 PM CDT WED SEP 18 2002 CURRENT SATLT AND RADAR TRENDS ARE THE BASIS FOR THIS AFTNS FCST PACKAGE...AT LEAST IN NR TERM. SVR HP CELL IN ERN IA ATTM CONTS TO PROPAGATE EWDAND SHUD CROSS MS RVR BY 1530. BIG QUESTION IS...WILL THIS CELL CONT EWD INTO RELATIVELY STABLE AIR ACRS NRN/NERN IL OR WILL IT BEGIN TO PROPAGATE MORE SEWD ALG ITS INFLO WHICH VIS SATLT LOOPS SUGGEST LIES ALG THE RETREATING EDGE OF STABLE AIR POOL LEFT BY EXTENSIVE STRATUS OVR NRN IL FROM ERLIER IN THE DAY. THIS INFLOW AXIS EXTENDS FROM JUST NE OF MLI-JUST NE OF PIA-NR PONTIAC AND EWD FROM THERE. AMS TO S OF THIS BNDRY IS QUITE UNSTABLE WITH LI/S AOB -6. OVERNIGHT...WILL GO WITH LIKELY POPS OVR ALL BUT SERN SECTIONS OF FA. GUID IS FAIRLY CONSISTENT IN INCRSG THE LLJ BY 06Z WITH BNDRY LYR-H85 FLO INCRSG TO NR 50 KTS. 24 HR PARCEL TRAJECTORIES BRING LO LVL AIR FROM SERN OK INTO CHI BY 12Z THU. RESULTANT STG THETA-E ADVCTN AND SERIES OF WEAK MID LVL DISTURBANCES EJECTING NEWD AHD OF MAIN H5 TROF TO W SUGGEST RATHER HIGH POTL FOR NOCTURNAL CONVECTION. WILL KEEP LIKELY POPS GOING FOR THU FOR SAME REASONS AND CONT THIS INTO THU NGT DUE TO MODEL CONSISTENCY IN EVOLVING CLOSED UPR SYS OVR CNTRL PLAINS ON THU. THIS SHUD SLOW DOWN INITIAL CDFNT AS DESCRIBED IN ERLIER SPS DISCUSSIONS. ALSO ETA BRINGS SIG OMEGA BULLSEYE ACRS FA ARND 00Z FRI. SYS FCST TO LIFT OUT THU NGT-FRI SO WILL END PCPN FROM W-E ON FRI WITH REINFORCING SHOT OF CP AIR NOW DUR IN ERLY SAT MRNG. THIS SHOULD LEAD TO COOL/DRY WX FOR FIRST DAYS OF AUTUMN. .CHI...NONE MERZLOCK
In the hours before
Special weather statement, Sep 18, 12:00 PM CDT, 4 hours 25 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT/EST WED SEP 18 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA NO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY AFTERNOON INTO THURSDAY NIGHT. A STORM SYSTEM IN THE ROCKIES HAS SPREAD WARM MOIST AIR OVER THE MIDWEST. THIS AIR MASS WILL REMAIN IN PLACE WELL INTO THURSDAY NIGHT. MEANWHILE...A COLD FRONT WILL MOVE EASTWARD TOWARD THE MIDWEST TONIGHT AND IS EXPECTED TO MOVE INTO ILLINOIS THURSDAY EVENING. SCATTERED THUNDERSTORMS MAY DEVELOP IN THE UNSTABLE AIR THIS AFTERNOON AND TONIGHT BUT THEY ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THURSDAY AND THURSDAY NIGHT AS THE SYSTEM TO THE WEST CLOSED IN ON THE AREA. SOME OF THESE STORMS MAY BE SEVERE. MERZLOCK
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.